Conflict of interest
There are limited statistics available in South Africa regarding poisoning as the cause of death. In 2007, the 9th Annual Report of the National Injury Mortality Surveillance System (NIMSS) attributed 4% of deaths to poisoning, with a peak in the 30–34 year age group.
Poison Information Centre (PIC) statistics in the United States of America show that, during 2008, more than 2.4 million human exposures were logged by 61 PICs, of which 1315 were fatalities i.e. 8.2 exposures per thousand carboxypeptidase a with a fatality rate of 0.05%. Since 1999 the National Poison Information Service (NPIS) in the United Kingdom has provided both a national telephone service as well as free access to an internet database service (TOXBASE) for all professionals registered with the National Health Service. The implementation of the TOXBASE system almost halved the call load to the National Poison Information Service. South Africa does not have a single national poison information service or a facility for access to an online database.
Approach to the management of the poisoned patient
Management of the poisoned patient
Staff should be aware of the necessity of taking universal measures to prevent cross contamination during the initial evaluation, depending on the nature of the poison (e.g. organophosphates, cyanide). An ABC-approach should be followed ensuring a protected airway, adequate ventilation and hemodynamic stability. Supportive and symptomatic care remains the cornerstone of treatment. The poisoned patient should be kept under close observation with frequent re-evaluation of vital signs and level of consciousness.
A stepwise approach to decrease the bioavailability of a toxin is illustrated in Box 4.
Patients with intentional self poisoning should undergo a risk assessment for further self harm before discharge. High risk factors (Box 6) should prompt the involvement of the psychiatric team for a full psychiatric evaluation. These patients should always be discharged in the care of a responsible adult. Social support must also be offered to substance abuse patients. This includes assistance with rehabilitation.
Ujuzi is intended to be a regular feature for colleagues to share practical interventions, innovations and novelties that have proved useful in the management of patients in the prehospital environment or Emergency Centre. You can let Ujuzi know about your practical ideas by emailing .
Intramuscular ketamine for sedation of patients in danger and/or endangering others
Safety can be improved in these cases by the judicious use of intramuscular ketamine. This dose provides profound dissociative sedation within 5min. Ketamine is best administered into the deltoid muscle or anterior thigh. The highest concentration of ketamine available (100mg/ml) is most appropriate and will allow administration of the required dose in less than 5ml.
The patient should be left alone as far as possible after injection until sedation ensues.
AfJEM occasionally publishes non-medical related content such as poetry, prose and art. These items have to be original, are not peer reviewed and are placed at the discretion of the editor. Forgotten man is the first in Left splicing junction section. You can contribute by emailing us on .
Vision: To create an International Model Curriculum for Emergency Medicine Specialist Training on behalf of the International Federation of Emergency Medicine (IFEM). This consensus based curriculum model will provide educators and institutions with the minimum basic requirements for the development of graduate level training for emergency medicine specialists.
Rationale: There is critical, overwhelming, and growing need for emergency physicians and other emergency medicine resources worldwide. Currently, there exist a small number of national curricula for emergency medicine, and no standard, recognized international curricula for the training of emergency medicine specialists.